What is corticosteroid-induced myopathy?

Updated: Sep 10, 2019
  • Author: Patrick M Foye, MD; Chief Editor: Stephen Kishner, MD, MHA  more...
  • Print
Answer

Steroid myopathy is usually an insidious disease process that causes weakness mainly to the proximal muscles of the upper and lower limbs and to the neck flexors. Cushing originally described it in 1932, and Muller and Kugelberg first studied it systemically in 1959. An excess of either endogenous or exogenous corticosteroids is believed to cause the condition. Excess endogenous corticosteroid production can arise from adrenal tumors. An excess of exogenous corticosteroid can result from steroid treatment for asthma, chronic obstructive pulmonary disease, and inflammatory processes, such as polymyositis, connective tissue disorders, and rheumatoid arthritis. [1, 2, 3]


Did this answer your question?
Additional feedback? (Optional)
Thank you for your feedback!